Background & aims: Conventional acidic nonsteroidal anti-inflammatory drugs frequently cause small bowel inflammation. Diagnosis is largely based on assay of surrogate markers of inflammation in stool, such as fecal calprotectin. However, stool markers are not widely available and the precise nature of this inflammation is uncertain. We used wireless capsule enteroscopy to quantitate and assess the nature of the small bowel damage caused by nonsteroidal anti-inflammatory drugs when taken on a short-term basis.
Methods: Forty healthy volunteers underwent a baseline capsule enteroscopy and fecal calprotectin test. After taking diclofenac slow-release 75 mg twice a day (with omeprazole 20 mg twice a day for gastroprotection) for a total of 14 days, both investigations were repeated.
Results: After drug treatment, 30 subjects (75%) had increased repeat fecal calprotectin concentrations above the upper limit of normal. Capsule enteroscopy showed new pathology in 27 subjects (68%). The commonest lesions were mucosal breaks, seen in 16 (40%), which were seen to be bleeding in 2 (5%); reddened folds in 14 (35%); petechiae or red spots in 13 (33%); denuded mucosa in 8 (20%); and blood in the lumen without a visualized source in 3 (8%). Fifteen of the 27 subjects had more than one lesion concurrently.
Conclusions: This study provides both biochemical and direct evidence of macroscopic injury to the small intestine in 68%-75% of volunteers resulting from 2 weeks' ingestion of slow-release diclofenac.